Eruptive Post-Chemotherapy In Situ Melanomas and Dysplastic Nevi

Authors


Address correspondence to Jason C. Reutter, M.D., Greensboro Pathology Associates, 706 Green Valley Road, Suite 104, Greensboro, NC 27408, or e-mail: jasonreutter@gmail.com.

Abstract

Abstract:  A 22-year-old white man without a personal or family history of atypical nevi had received chemotherapy for pre-B-cell acute lymphocytic leukemia at age 17 that included l-asparaginase, prednisone, methotrexate, mercaptopurine, daunorubicin, and cytoxan. Two to three months after completing maintenance chemotherapy, the patient reports he developed many moles, which remained stable for approximately 2 years.

Upon examination, two dark, atypical appearing plaques with irregular borders and numerous pink papules of varying shapes and sizes were noted on his chest, back, and abdomen. Histology of specimens of both types of lesions revealed three moderately atypical compound dysplastic melanocytic nevi and three in situ melanomas. The lesions with only features of dysplastic nevi exhibited dermal fibrosis, cytologic atypia, junctional shoulders, lentiginous spread, and focal pigmentation. The lesions with in situ melanomas in addition demonstrated pagetoid spread, extension down adnexal structures, and more severe cytologic atypia.

Malignant melanoma has been associated with chronic immunosuppression, and benign nevi have been reported to erupt after chemotherapy. We report an occurrence of multiple eruptive dysplastic nevi and in situ melanomas appearing shortly after completion of chemotherapy.

Ancillary